Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 44, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 20, 2018, 10:19 PM EDT for 5 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 10:19 PM EDT (02:19 UTC)
- Expired
- Jul 21, 2018, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KY, Mercer County, KY, Nelson County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 90 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WGUS53 KLMK 210219
FFWLMK
KYC005-167-179-229-239-210515-
/O.NEW.KLMK.FF.W.0044.180721T0219Z-180721T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1019 PM EDT FRI JUL 20 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northeastern Nelson County in central Kentucky...
Mercer County in central Kentucky...
Southern Woodford County in central Kentucky...
Southern Anderson County in central Kentucky...
Northeastern Washington County in central Kentucky...
* Until 115 AM EDT.
* At 1017 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area had
dropped up to 2 inches of rain. Flash flooding is expected to
begin shortly.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3786 8471 3785 8469 3783 8473 3779 8470
3777 8471 3774 8469 3774 8470 3773 8469
3772 8473 3784 8542 3796 8544 3794 8538
3797 8517 3790 8515 3792 8512 3789 8510
3790 8505 3789 8501 3802 8496 3798 8467
$$
JBS1 follow-up statement
541
WGUS73 KLMK 210506
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
106 AM EDT SAT JUL 21 2018
KYC005-167-179-229-239-210516-
/O.EXP.KLMK.FF.W.0044.000000T0000Z-180721T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson KY-Mercer KY-Woodford KY-Anderson KY-Washington KY-
106 AM EDT SAT JUL 21 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN NELSON...MERCER...
SOUTHERN WOODFORD...SOUTHERN ANDERSON AND NORTHEASTERN WASHINGTON
COUNTIES WILL EXPIRE AT 115 AM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3786 8471 3785 8469 3783 8473 3779 8470
3777 8471 3774 8469 3774 8470 3773 8469
3772 8473 3784 8542 3796 8544 3794 8538
3797 8517 3790 8515 3792 8512 3789 8510
3790 8505 3789 8501 3802 8496 3798 8467
$$
RJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:53 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 20, 9:53 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Louisville KY 953 PM EDT Fri Jul 20 2018 .Forecast Update... Issued at 950 PM EDT Fri Jul 20 2018 500 mb jet streak continues to provide a focus for storm development this evening. Starting to see some training in areas where southwest flow is meeting up with outflow from earlier cells. Still plenty of instability in the warm sector ahead of that boundary, so the severe threat will continue generally south of the I-64 corridor for a few more hours. Decided to cancel a row of counties on the northern part of the watch, but no other changes this package. Issued at 740 PM EDT Fri Jul 20 2018 Storms have redeveloped over southern Indiana and will proceed southeast across central Kentucky this evening. Though there is some convective inhibition behind the earlier storms east of Interstate 65, there is still strong flow aloft and strong low level shear ahead of a surface boundary over southern Indiana. SPC has issued a Tornado Watch for southern Indiana and central Kentucky ahead of the storms, though the watch will likely be able to be gradually canceled early from north to south as the storms move through. Mesoscale Update... Issued at 445 PM EDT Fri Jul 20 2018 ...Severe Weather Threat Will Continue... Line/cluster of storms moving into the Bluegrass is starting to trail cells in an east-west orientation. This will likely increase the flood threat over the next few hrs, generally along/just south of the Bluegrass Parkway. Will have to closely watch southern Indiana heading into early evening, as storms continue to re-develop over SE Indiana with good evidence of a boundary trailing SW toward Louisville. Environment in this area is especially favorable for tornadoes given LCL heights around 750m and bullseyes of 0-1km shear and helicity. The only real limiting factor is the debris cloudiness from earlier storms, but with clear skies along and west of I-65, would expect the atmosphere to recover quickly. Bottom line is that this event is not over, and all need to remain weather aware! && .Short Term...(This evening through Saturday) Issued at 310 PM EDT Fri Jul 20 2018 ...Severe Weather Outbreak Ongoing... Severe convection is underway across southern Indiana and just into north central Kentucky. Strong instability and unseasonably strong wind fields aloft are supporting supercells focused along a NE-SW oriented boundary now pushing east of I-65. We have had at least one video confirmation of a tornado in Harrison County, Indiana, and several reports of hail golfball size or larger. Expect this threat to continue as we head toward sunset. Tornado threat will be greatest along and NE of a boundary that currently runs from near Madison, Indiana southeastward to near LEX. Surface winds remain at least somewhat backed in this area. Hi-res models continue to suggest at least one or two rounds of additional development into the evening, and either of these impulses could congeal into a linear feature with the potential for significant wind damage. Overall threat for flooding is fairly low as these storms remain progressive. However, any repeated heavy rainfall, especially in urban areas, could result in localized flooding. Storms should wind down around midnight, with the rest of the overnight remaining quiet, although on the muggy side. Strong upper low settling over Lake Michigan will support mainly diurnal convection on Saturday. The morning should remain dry, but will carry likely POPs after 18Z Sat. Could still see a few strong storms, mainly in south-central Kentucky, but the threat for more organized severe wx should remain south and east of our area. .Long Term...(Saturday night through Friday) Issued at 315 PM EDT Fri Jul 20 2018 Unseasonably strong upper low will slowly make its way into the Deep South by Monday. Will continue high POPs on Sunday, with mainly diurnally driven convection. Wind fields continue to weaken, so not expecting much organization to it. Once the upper low is to our south and east on Monday, we'll trend back into a more typical summertime pattern. Westerlies remain to our north with a weak bagginess over the Deep South. Expect seasonable temps, typical summertime mugginess, with scattered afternoon thunderstorms possible each day. && .Aviation...(00Z TAF Issuance) Issued at 711 PM EDT Fri Jul 20 2018 Scattered storms, some severe, will continue to develop this evening ahead of a cold front stretching from Indiana to the Ozarks. Will account for these storms in the first few hours of the TAFs. The overnight hours after the storms will be quiet with VFR conditions, though southwest breezes will stay up around 7 knots. On Saturday a secondary front dropping down from a surface low over northern Indiana will cause scattered afternoon storms to develop once again. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RAS/13/RJS Short Term...RAS Long Term...RAS Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 732 PM EDT Fri Jul 20 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-212345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/ ...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe storms are expected through this evening. Damaging winds, large hail, and tornadoes are all threats along with very heavy rainfall and intense frequent lightning. Have a way to receive weather warnings and a plan of action. The storms should be out of the area around or shortly after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon thunderstorms are expected Saturday and Sunday. A few strong storms are possible on Saturday afternoon, mainly in south central Kentucky. The main threats will be gusty winds and heavy rainfall. Scattered afternoon and evening storms are expected each day through the next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. 13
In the hours before
Local storm report, Jul 20, 9:53 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLOOD 1 SSW CEMENTVILLE 38.34N 85.75W
07/20/2018 CLARK IN AMATEUR RADIO
4 INCHES OF WATER ON INTERSTATE 65.
&&
SSCLocal storm report, Jul 20, 9:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
954 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 2 S PEWEE VALLEY 38.28N 85.48W
07/20/2018 E1.00 INCH JEFFERSON KY PUBLIC
&&
MRCLocal storm report, Jul 20, 10:03 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL 2 NNE HILLVIEW 38.10N 85.67W
07/20/2018 E1.00 INCH JEFFERSON KY PUBLIC
&&
MRCLocal storm report, Jul 20, 10:05 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 3 E ANCHORAGE 38.27N 85.49W
07/20/2018 JEFFERSON KY NWS EMPLOYEE
OLD HENRY ROAD FLOODED TO FACTORY LANE FROM
THE SNYDER. ANOTHER REPORT OF RAPIDS IN
WATER FLOWING ALONG MILE MARKER 28 ON
SNYDER.
&&
RJSLocal storm report, Jul 20, 10:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1007 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 2 NE ANCHORAGE 38.29N 85.51W
07/20/2018 M1.00 INCH JEFFERSON KY NWS EMPLOYEE
ALSO SAW TREE BRANCHES AND LEAVES DOWN.
&&
RJSLocal storm report, Jul 20, 10:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1011 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 2 SW SAINT MATTHEWS 38.23N 85.66W
07/20/2018 M60 MPH JEFFERSON KY ASOS
&&
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:03 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Shelby | 42 min |
| Jul 20, 8:04 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Russell | 26 min |
| Jul 20, 8:21 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 24 min |
| Jul 20, 8:24 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 21 min |
| Jul 20, 8:25 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby, Woodford | 35 min |
| Jul 20, 8:35 PM EDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Franklin, Henry, Jefferson, Oldham and 3 more | 3 hr |
| Jul 20, 8:44 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Monroe | 31 min |
| Jul 20, 8:47 PM EDT | Special Weather Statement | LMK | Meade | 28 min |
| Jul 20, 8:53 PM EDT | Flash Flood Warning | LMK | Jefferson, Oldham, Shelby | 3 hr |
| Jul 20, 8:56 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 19 min |
| Jul 20, 8:58 PM EDT | Special Weather Statement | LMK | Breckinridge | 32 min |
| Jul 20, 9:01 PM EDT | Tornado Warning | LMK | Breckinridge, Hancock | 29 min |
| Jul 20, 9:04 PM EDT | Special Weather Statement | LMK | Clark, Fayette, Jessamine | 26 min |
| Jul 20, 9:16 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Jefferson, Nelson, Shelby, Spencer | 29 min |
| Jul 20, 9:21 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 24 min |
| Jul 20, 9:28 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson | 32 min |
| Jul 20, 9:32 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 28 min |
| Jul 20, 9:35 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 25 min |
| Jul 20, 9:40 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Boyle, Garrard, Jessamine, Mercer, Nelson and 2 more | 35 min |
| Jul 20, 9:45 PM EDT | Special Weather Statement | LMK | Bullitt | 30 min |
| Jul 20, 9:46 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 29 min |
| Jul 20, 9:48 PM EDT | Flash Flood Warning | LMK | Anderson, Bullitt, Jefferson, Shelby, Spencer | 3 hr |
| Jul 20, 9:50 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Franklin, Nelson, Shelby, Spencer | 25 min |
| Jul 20, 9:54 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 36 min |
| Jul 20, 9:55 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 35 min |
| Jul 20, 10:11 PM EDT | Tornado Warning | LMK | Grayson, Hardin | 34 min |
| Jul 20, 10:13 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 32 min |
| Jul 20, 10:18 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 27 min |
| Jul 20, 10:19 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hardin, Meade | 26 min |
| Jul 20, 10:21 PM EDT | Special Weather Statement | LMK | Franklin | 24 min |
| Jul 20, 10:38 PM EDT | Special Weather Statement | LMK | Clinton | 37 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin, Hart | 35 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hancock, Hardin, Meade | 50 min |
| Jul 20, 10:59 PM EDT | Tornado Warning | LMK | Hart | 16 min |
| Jul 20, 11:01 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Larue, Marion, Nelson | 29 min |
| Jul 20, 11:09 PM EDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 21 min |
| Jul 20, 11:15 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hart | 30 min |
| Jul 20, 11:15 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Marion, Nelson, Washington | 30 min |
| Jul 20, 11:20 PM EDT | Special Weather Statement | LMK | Breckinridge | 40 min |
| Jul 20, 11:23 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hardin, Hart, Larue, Marion, Nelson and 1 more | 37 min |
| Jul 20, 11:30 PM EDT | Tornado Warning | LMK | Larue | 15 min |
| Jul 20, 11:34 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 26 min |
| Jul 20, 11:47 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Green | 28 min |
| Jul 20, 11:54 PM EDT | Severe Thunderstorm Warning | LMK | Green, Larue, Marion, Taylor | 19 min |
| Jul 20, 11:55 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 35 min |
| Jul 21, 12:10 AM EDT | Special Weather Statement | LMK | Adair, Casey, Green, Russell, Taylor | 50 min |
| Jul 21, 12:16 AM EDT | Special Weather Statement | LMK | Grayson, Hart, Ohio | 44 min |
| Jul 21, 12:38 AM EDT | Special Weather Statement | LMK | Clinton, Cumberland, Metcalfe | 37 min |
| Jul 21, 12:49 AM EDT | Areal Flood Advisory | LMK | Grayson, Green, Hart | 116 min |
| Jul 21, 12:51 AM EDT | Severe Thunderstorm Warning | LMK | Adair, Clinton, Russell | 24 min |
| Jul 21, 1:02 AM EDT | Special Weather Statement | LMK | Barren, Butler, Edmonson | 43 min |
| Jul 21, 1:11 AM EDT | Areal Flood Advisory | LMK | Clinton, Cumberland, Monroe | 3 hr |
| Jul 21, 1:28 AM EDT | Special Weather Statement | LMK | Clinton | 32 min |
| Jul 21, 1:42 AM EDT | Special Weather Statement | LMK | Butler, Edmonson, Warren | 33 min |
| Jul 21, 2:12 AM EDT | Special Weather Statement | LMK | Edmonson, Warren | 33 min |
| Jul 21, 2:36 AM EDT | Special Weather Statement | LMK | Logan, Warren | 39 min |
| Jul 21, 2:43 AM EDT | Severe Thunderstorm Warning | LMK | Logan | 32 min |
| Jul 21, 3:11 AM EDT | Special Weather Statement | LMK | Allen, Logan, Simpson | 49 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.